Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 44, NWS Pueblo, CO

June 23, 2023Prowers County, Colorado

NWS Pueblo, CO issued this tornado warning at Jun 23, 2023, 6:29 PM MDT for Prowers County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2023, 6:29 PM MDT (00:29 UTC)
Expired
Jun 23, 2023, 7:00 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Prowers County, CO

The radar

The Goodland radar (KGLD), 178 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:07 PM MDTTSTM WND DMG14 S Granada, COReport on social media of a damaged structure. Possible tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WFUS55 KPUB 240029
TORPUB
COC099-240100-
/O.NEW.KPUB.TO.W.0044.230624T0029Z-230624T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
629 PM MDT Fri Jun 23 2023

The National Weather Service in Pueblo has issued a

* Tornado Warning for...
  Southeastern Prowers County in southeastern Colorado...

* Until 700 PM MDT.
    
* At 629 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles south of Granada, or 20 miles southeast of
  Lamar, moving southeast at 50 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3787 10243 3791 10239 3785 10204 3766 10204
TIME...MOT...LOC 0029Z 292DEG 42KT 3787 10235 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Simcoe
1 follow-up statement
410 
WWUS55 KPUB 240041
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
641 PM MDT Fri Jun 23 2023

COC099-240100-
/O.CON.KPUB.TO.W.0044.000000T0000Z-230624T0100Z/
Prowers CO-
641 PM MDT Fri Jun 23 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHEASTERN PROWERS COUNTY...
    
At 641 PM MDT, a severe thunderstorm capable of producing a tornado
was located 16 miles south of Holly, or 17 miles southwest of
Coolidge, moving east at 75 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3781 10227 3787 10223 3785 10204 3766 10204
TIME...MOT...LOC 0041Z 292DEG 67KT 3783 10219 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Simcoe

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:11 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Fri Jun 23 2023

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM MDT Fri Jun 23 2023

Key Messages:

1) One or two supercells expected over the far eastern plains later
this afternoon. These storms, if they develop, could be significant.

2) Otherwise hot and dry; breezy/windy at times the rest of the
period.

Currently...

A volatile atmosphere was located over the eastern one half of the
southeast CO plains this afternoon. Mixed CAPE values were in excess
of 3000 J over the far eastern planes and shear was 30 to 40 knots.
A trough axis was located from KLHX down toward east of KTAD. A
broken line of cumulus were bubbling along the trough axis.

Behind the trough/dryline axis, it was quite warm and windy. Dewpts
were in the 20s with temps in the 90s. Mountains were windy and
quite dry and warm.

Rest of this afternoon/early evening...

Main concern is severe potential. Hi res guidance continues to
indicate one or two thunderstorms will erupt over the far eastern
plains running from KLAA down towards Kim later this afternoon
around the 3-4 pm time period. Given the volatile atmosphere, these
storms will have the potential to rapidly become severe. The primary
threat for our region will be hail as the low level hodographs will
likely not get favorable until the storms push into KS, but
nonetheless I cannot rule out a tornado and some strong downburst
winds. The convection will likely push into KS roughly around 7
pm- ish.

Rest of Tonight...

Dry. Min temps will be cooler than last several days as the ambient
sfc airmass will be much drier over the region. This much drier air
can clearly be seen on the lower level water vapor channels that is
moving into teh region.

Tomorrow...

Dry. Zero pops across the board in the NDFD database. Min RH values
will be in the single digits most areas by afternoon. Clear skies
likely. Max temps will be in the U80s/L90s across the plains with
L80s larger valleys. It will be breezy in the mtns and valleys.

Meteorologically, critical fire weather conditions will be in place,
but given the greenery/moisture over the area, no fire weather
hilites are planned. \/Hodanish

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM MDT Fri Jun 23 2023

Key Message:

1) At above seasonal temperatures with chances for storms across the
   plains through the work week.

Saturday night-Sunday night...Moderate west to southwest flow
continues across the region, as one embedded wave translates across
the Northern Rockies into the Northern High Plains, and more energy
digs across the West Coast and Great Basin. This will keep dry and
breezy conditions over the higher terrain through the period, with
winds mixing down across the high mountain valleys in the afternoon
and evening. Further east, the passing northern system sends a weak
backdoor front across eastern Colorado late Saturday night with
increasing low moisture expected back across the eastern plains
through the day Sunday with east to southeast low level winds.
Models continue to indicate modest instability across the plains,
with CAPE of 200-800 j/kg, however with warm air aloft and no
evident trigger, there looks like there could be enough cin to keep
convection at bay and will keep the dry forecast attm. Temperatures
on Sunday look to be slightly cooler than Saturday, but still around
seasonal levels in the 80s across the plains and mainly in the 60s
and 70s across the higher terrain.

Monday-Wednesday...Modest west to southwest flow aloft continues
through mid week, as digging trough across the Great Basin builds
the ridge across the Rockies. This will keep mainly dry and warm
conditions in place, with highs back into the 90s across the plains
and mainly in the 60s to the 80s across the higher terrain. Latest
models do indicate low level moisture fluctuating across the plains
through the period, with the potential for deep moist convection,
mainly across the far southeast plains, if the cap can be broached.
With that said, have keep the NBM slight pops for afternoon/evening
storms in the forecast.

Thursday-Friday...Increasing west to southwest flow aloft is
expected as the Great Basin energy lifts out across the Rockies.
Models are differing on timing and location of the passing wave and
become 180 degrees out of phase into the next weekend. At any rate,
passing wave will allow for slightly cooler temperatures and an
uptick in showers and storms, especially across eastern Colorado,
for the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 311 PM MDT Fri Jun 23 2023

VFR near certain next 24 hour at all 3 taf sites, KPUB, KALS and
KCOS. It will be breezy during the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 23, 11:55 AM MDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Jun 23 2023

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe thunderstorms are expected to occur over the
far eastern plains after 3 pm this afternoon. The primary threat
will be very large hail and wind gusts to 70 mph. An isolated
tornado can't be ruled out, but if a tornado should occur, it
would likely be close to the Kansas border. The storms should push
into Kansas by 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a dry weekend and early part of next week, isolated
thunderstorms may return to the eastern mountains and plains for
mid to late week. There is a chance that on Monday the storms
along the Colorado and Kansas border may be severe, otherwise, the
main risks from any storms during this extended period will be
lightning, gusty winds, small hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, Jun 23, 3:32 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Fri Jun 23 2023

COZ097-232200-
Las Animas Vicinity/Bent County CO-
332 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of central Bent County
through 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Las Animas, John Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3796 10333 3801 10336 3817 10303 3803 10296
TIME...MOT...LOC 2131Z 250DEG 41KT 3801 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Simcoe
Local storm report, Jun 23, 5:15 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
515 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Hail             1 NW Caddoa             38.07N 102.94W
06/23/2023  M1.50 inch       Bent               CO   NWS Employee

            Time estimated by radar.

&&
Local storm report, Jun 23, 5:17 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
517 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Hail             11 SSW Lamar            37.94N 102.67W
06/23/2023  M1.75 inch       Prowers            CO   Public

&&
Local storm report, Jun 23, 5:54 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
554 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tornado          13 S Granada            37.88N 102.31W
06/23/2023                   Prowers            CO   Storm Chaser

            Location estimated by radar.

&&
Local storm report, Jun 23, 6:13 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
613 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tornado          14 SSW Holly            37.85N 102.18W
06/23/2023                   Prowers            CO   Storm Chaser

            Live video feed.

&&
Local storm report, Jun 23, 6:25 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
625 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tornado          13 S Holly              37.86N 102.14W
06/23/2023                   Prowers            CO   Law Enforcement

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:13 PM MDTSevere Thunderstorm WarningPUBProwers47 min
Jun 23, 6:13 PM MDTTornado WarningPUBBaca32 min
Jun 23, 6:26 PM MDTTornado WarningPUBProwers34 min
Jun 23, 6:43 PM MDTTornado WarningPUBBaca47 min
Jun 23, 6:55 PM MDTSevere Thunderstorm WarningPUBProwers16 min
Jun 23, 7:01 PM MDTTornado WarningPUBProwers14 min
Jun 23, 8:56 PM MDTRiver Flood WarningPUBCrowley, Otero12 hr

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.